zbMATH — the first resource for mathematics

Dynamic consequences of reproductive delay in Leslie matrix models with nonlinear survival probabilities. (English) Zbl 0905.92025
Summary: The dynamic consequences of reproductive delay in Leslie matrix models with nonlinear survival probabilities \(p\) are analyzed. In consideration of two-age classes, a proof is presented for a wide range of \(p\) functions that, outside the strongly resonant cases, the transfer from stability to instability goes through a supercritical Hopf bifurcation and, moreover, that the nonlinear development has a strong resemblance of three or four cycles, either exact or approximate.
In three-age class models, the tendency toward four-periodical dynamics is shown to be even more pronounced, a qualitative finding that gradually disappears as we turn to the higher-dimensional cases. We also prove that for models of any dimension \(n> 1\) there are regions in parameter space where the equilibrium is unstable at its creation and we demonstrate that the dynamics in this age-class extinguishing case is \(2^k\cdot n\) cyclic.

92D25 Population dynamics (general)
91D20 Mathematical geography and demography
39A10 Additive difference equations
34K20 Stability theory of functional-differential equations
Full Text: DOI
[1] Caswell, H., Matrix population models, (1989), Sinauer, Sunderland Winnipeg
[2] Murray, J.D., Mathematical biology, (1993), Springer Massachusetts, corrected · Zbl 0779.92001
[3] Cushing, J.M., Model stability and instability in age structured populations, J. theor. biol., 86, 709-730, (1980)
[4] McNair, J.N., Stability effects of a juvenile period in age structured populations, J. theor. biol., 137, 397-422, (1989)
[5] Bence, J.R.; Nisbet, R.M., Space-limited recruitment in open systems: the importance of time delays, Ecology, 70, 5, 1434-1441, (1989)
[6] De Roos, A.M.; Metz, J.A.J.; Evers, E.; Leipoldt, A., A size dependent predator-prey interaction: who pursues whom?, J. math. biol., 28, 609-643, (1990) · Zbl 0718.92026
[7] Guckenheimer, J.; Oster, G.; Ipaktchi, A., The dynamics of density dependent population models, J. math. biol., 4, 101-147, (1977) · Zbl 0379.92016
[8] Cohen, J.E., Ergodic theorems in demography, Bull. am. math. soc., 1, 275-295, (1979) · Zbl 0401.60065
[9] Cushing, J.M., Nonlinear matrix models and population dynamics, Nat. resour. model., 2, 539-580, (1988) · Zbl 0850.92069
[10] Cushing, J.M., A strong ergodic theorem for some nonlinear matrix models for the dynamics of structured populations, Nat. resour. model., 3, 331-356, (1989) · Zbl 0850.92064
[11] Crowe, K.M., A nonlinear ergodic theorem for discrete systems, J. math. biol., 32, 179-191, (1994) · Zbl 0801.92023
[12] Levin, S.A.; Goodyear, P.H., Analysis of an age-structured fishery model, J. math. biol., 9, 245-274, (1980) · Zbl 0424.92020
[13] Levin, S.A., Age-structure and stability in multiple-age spawning populations, () · Zbl 0456.92016
[14] Fisher, M.E.; Goh, B.S., Stability results for delayed-recruitment models in population dynamics, J. math. biol., 19, 147-156, (1984) · Zbl 0533.92017
[15] M.O. Bergh and W. M. Getz, Stability of discrete age-structured and aggregated delay-difference population models, J. Math. Biol. 26: 551-581. · Zbl 0714.92016
[16] Silva, J.A.; Hallam, T.G., Compensation and stability in nonlinear matrix models, Math. biosci., 110, 67-101, (1992) · Zbl 0766.92018
[17] Silva, J.A.; Hallam, T.G., Effects of delay, truncation and density dependence in reproduction schedules on stability of nonlinear Leslie matrix models, J. math. biol., 31, 367-395, (1993) · Zbl 0853.92019
[18] Wikan, A.; Mjølhus, E., Overcompensatory recruitment and generation delay in discrete age-structured population models, J. math. biol., 35, 195-239, (1996) · Zbl 0865.92015
[19] Levin, S.A.; May, R.M., A note on difference-delay equations, Theor. popul. biol., 9, 178-187, (1976) · Zbl 0338.92021
[20] Clark, C.W., A delayed-recruitment model of population dynamics with an application to baleen whale population, J. math. biol., 3, 381-391, (1976) · Zbl 0337.92011
[21] Botsford, L.W., Population dynamics of the dungeness crab, Can. spec. publ. fish. aquat. sci., 92, 140-153, (1986), (Cancer magister)
[22] Le Page, C.; Cury, P., Age dependent fecundity and the dynamics of a density-dependent population model, Math. comput. model., 21, 13-26, (1995) · Zbl 0815.92014
[23] Nisbet, R.M.; Onyiah, L.C., Population dynamic consequences of competition within and between age classes, J. math. biol., 32, 329-344, (1994) · Zbl 0796.92021
[24] Tuljapurkar, S.; Boe, C.; Wachter, K.W., Nonlinear feedback dynamics in fisheries: analysis of the deriso-schnute model, Can. J. fish. aquat. sci., 51, 1462-1473, (1994)
[25] Wikan, A.; Mjølhus, E., Periodicity of 4 in age-structured population models with density dependence, J. theor. biol., 173, 109-119, (1995)
[26] Deleted in proof.
[27] Guckenheimer, J.; Holmes, P., Nonlinear oscillations, dynamical systems and bifurcations of vector fields, (1990), Springer-Verlag Heidelberg
[28] Arnold, V.I., Geometrical methods in the theory of ordinary differential equations, (1988), Springer-Verlag Berlin, Heidelberg, New York, Tokyo
[29] Cull, P.; Vogt, A., Mathematical analysis of the asymptotic behaviour of the Leslie population matrix model, Bull. math. biol., 35, 645-661, (1973) · Zbl 0276.92025
[30] Cull, P.; Vogt, A., The periodic limit for the Leslie model, Math. biosci., 21, 39-54, (1974) · Zbl 0287.92007
[31] Cull, P.; Vogt, A., The period of the total population, Bull. math. biol., 38, 317-319, (1976) · Zbl 0328.92015
[32] Allen, L., A density-dependent Leslie matrix model, Math. biosci., 95, 179-187, (1989) · Zbl 0675.92015
[33] Stenseth, N.C.; Ims, R.A., Population dynamics of lemmings: temporal and spatial variation—an introduction, ()
[34] Stenseth, N.C.; Antonsen, B.J., Density dependence and the microtine cycle I: a continuous time model with delay due to development, Oikos, 52, 197-206, (1988)
[35] Stenseth, N.C.; Antonsen, B.J., Density dependence and the microtine cycle II: a discrete time model for a synchronously reproducing population, Oikas, 52, 207-211, (1988)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.